Wisconsin, 2014

Hail and Damaging Winds in Wisconsin, July 22, 2014

July 22, 2014 · NWS DLH · 9 events in 4 counties and zones

Southerly winds brought hot and muggy weather conditions to the northern Plains and Upper Midwest, including northwest Wisconsin, on Monday (July 21st). A low pressure system was located in north central South Dakota by Monday evening, and its stationary front extended to the northeast through eastern North Dakota and Northwest Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Southerly winds brought hot and muggy weather conditions to the northern Plains and Upper Midwest, including northwest Wisconsin, on Monday (July 21st). A low pressure system was located in north central South Dakota by Monday evening, and its stationary front extended to the northeast through eastern North Dakota and Northwest Wisconsin. Temperatures were in the middle 80s to low 90s in the warm sector, and the combination of dew point temperatures in the upper 60s to middle 70s resulted in heat indices in the 90s to 100s. Thunderstorms developed during the late afternoon and early evening in western North Dakota and formed a mesoscale convective complex. This MCV then became a derecho Monday evening as it moved and bowed east through eastern North Dakota and then northern Minnesota and northern Wisconsin late Monday and early Tuesday (July 22nd). This derecho brought winds of at least 50 to 70 mph to parts of northwest Wisconsin, which caused damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 21, 8:54 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 21, 8:54 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
954 PM CDT MON JUL 21 2014

.UPDATE...
ISSUED AT 952 PM CDT MON JUL 21 2014

LATEST REGIONAL RADAR IMAGERY SHOWS A LARGE LINE OF
STORMS...CURRENTLY PRODUCING DAMAGING WINDS...TRACKING EAST OVER
THE NW HALF OF MN. THESE STRONG TO SEVERE THUNDERSTORMS WILL
SPREAD EAST ACROSS THE NORTHLAND OVERNIGHT. ANY STORMS WILL HAVE
THE POTENTIAL TO PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
TORRENTIAL RAINFALL AND FREQUENT LIGHTNING.

SPC HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR ALL OF NE
MINNESOTA...THE NORTH SHORE OF WESTERN LAKE SUPERIOR...AS WELL AS
DOUGLAS AND BURNETT COUNTIES IN FAR NW WISCONSIN. THE WATCH IS IN
EFFECT UNTIL 400 AM.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 434 PM CDT MON JUL 21 2014

HOT AND HUMID OUT THERE TODAY...WITH THE WARMEST TEMPERATURES WE
HAVE HAD ALL YEAR COMBINED WITH DEWPOINTS IN THE LOW 70S.  HEAT
INDEXES OVER THE SOUTHWEST PARTS OF THE CWA HAVE BEEN IN THE 95 TO
105 SO FAR TODAY...WITH EVEN DULUTH IN THE UPPER 80S WITH A HEAT
INDEX FROM 95- AROUND 100.  THIS AIRMASS IS AFFECTING MOST OF
NORTHERN MINNESOTA...WISCONSIN AND THE EASTERN DAKOTAS.  A STRONG
SURFACE LOW OVER NORTHWEST SOUTH DAKOTA IS ASSOCIATED WITH A WARM
FRONT THAT EXTENDS FROM IT NORTHEAST ACROSS NORTH DAKOTA AND FAR
NORTHERN MINNESOTA AND ON UP INTO ONTARIO.  A STRONG UPPER LEVEL JET
IS UP OVER  SOUTHERN CANADA...WITH SOME STRONG WESTERLIES AT THE MID
LEVELS OVER MUCH OF THE NORTHERN PLAINS STATES.  OUR WARM SECTOR HAS
DEVELOPED CAPE VALUES IN THE 3-5 THOUSAND J/KG IN THIS AIRMASS...BUT
AN EML OVER THIS SAME AREA HAS PLACED A CAP OVER MUCH OF MINNESOTA
AND GENERALLY SOUTH OF THE FRONT. DEEP CONVECTION HAS FORMED OVER
WESTERN NORTH DAKOTA AND IS PRODUCING SEVERE WEATHER THERE...WHERE
THE INSTABILITY WEAKEST CAP AND BEST FORCING ARE.

TONIGHT WILL BE VERY VERY INTERESTING CONVECTION WISE...WITH THE
MAIN CONCERNS THE TRACK AND TIMING OF THE SEVERE MCS THAT WILL MOVE
ACROSS THE CWA TONIGHT.  CURRENT CONVECTION CAN BE EXPECTED TO
CONTINUE TO GROW AND MOVE EAST...LIKELY ACCELERATING FOR THE NEXT
SEVERAL HOURS.  THIS CONVECTION CAN BE EXPECTED TO GET INTO THE
WESTERN PORTIONS OF THE FORECAST AREA SOMETIME BETWEEN 7 AND 10 PM
THIS EVENING...THEN CONTINUING EAST ACROSS THE FORECAST AREA.
DAMAGING WINDS LOOK LIKELY...WITH LARGE HAIL A SECONDARY POSSIBILITY
THOUGH WITH ALL THIS HEAT AROUND WEB BULB ZEROS ARE A BIT HIGH.
FOR NOW...IT LOOKS LIKE THE MAIN AXIS OF STRONG STORMS WILL RUN
RIGHT ACROSS THE CENTER OF THE FORECAST AREA...WITH ADDITIONAL
SHOWERS AND THUNDERSTORMS ALONG AND NORTH OF THAT AREA. THUS...IT
LOOKS LIKE THE ENTIRE FORECAST AREA IS LOOKING AT A SHOT OF SHOWERS
AND THUNDERSTORMS...WITH THE NORTHERN AND CENTRAL CWA GETTING A
PERIOD OF HEAVY RAIN.  AM CARRYING CATEGORICAL POPS FOR NEARLY THE
WHOLE CWA OVERNIGHT.   AS FOR TEMPERATURES...HIGH HEAT INDEX VALUES
TO CONTINUE INTO THIS EVENING WITH THE HIGH DEWPOINTS ONLY TO RISE
THE NEXT FEW HOURS AS POOLING AHEAD OF THE BOUNDARY APPROACHES.  THE
CONVERGENCE NEAR THE BOUNDARY ALONG WITH WARM AIR ADVECTION TO ALSO
KEEP TEMPERATURES WARM INTO THE EVENING HOURS.  THUS...THE HEAT
ADVISORY WILL NOT LIKELY BE CANCELLED EARLY...AND MAY EVEN NEED TO
BE EXTENDED IF TEMPERATURES STAY UP THROUGH SUNSET.  OVERNIGHT MIN
TEMPS TO REMAIN MILD WITH LOWS IN THE MID 60S TO LOW 70S.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 434 PM CDT MON JUL 21 2014

THERE COULD BE LINGERING RAIN AND ISOLATED THUNDER TUESDAY IN THE
WAKE OF THE STORM COMPLEX THAT WILL LIKELY SWEEP THROUGH THE
NORTHLAND TONIGHT. THERE COULD BE HEAVY RAINFALL OVER NE MINNESOTA
NORTH OF HIGHWAY 2...SUCH AS THE IRON RANGE AND THE ARROWHEAD. THE
CHANCES OF SHOWERS AND STORMS WILL GRADUALLY SHIFT EAST THROUGH THE
DAY...AND CLEARER SKIES WILL DEVELOP AND SPREAD EAST.

HIGH PRESSURE IS EXPECTED TO PROVIDE THE MIDDLE OF THE WEEK WITH DRY
AND COOLER WEATHER.

THE MODELS INDICATE A MID LEVEL RIDGE WILL DEVELOP OVER THE HIGH AND
CENTRAL PLAINS LATER THIS WEEK...AND AN UPPER LEVEL LOW OVER THE
PACIFIC NW WILL GET OFF AS IT LIFTS INTO SOUTHERN ALBERTA AND WITH
THE UPPER LOW AND ITS SURFACE REFLECTION COULD SWING THROUGH THE
NORTHLAND OVER THE WEEKEND AND BRING A PERIOD OF CHANCES FOR SHOWERS
AND STORMS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 714 PM CDT MON JUL 21 2014

VFR WITH SCT LOW CLOUDS THIS EVENING. STRONG/SEVERE THUNDERSTORMS
WILL SPREADING EAST ACROSS THE FORECAST AREA AFTER 03Z. THE STORMS
ARE EXPECTED TO MOVE INTO THE KINL/KBRD AREA AROUND 04Z...REACH
KDLH/KHIB AROUND 06Z...THEN TRACK OVER NORTHERN WISCONSIN AND
IMPACT THE KHYR AREA AFTER 09Z.

ANY STORMS OVERNIGHT WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING
WINDS IN EXCESS OF 60 KT...DAMAGING HAIL...AND TORRENTIAL
RAINFALL. THE GREATEST THREAT FOR SEVERE STORMS WILL BE IN THE
KBRD/KINL/KHIB AREAS.

CEILINGS WILL LOWER TO MVFR/IFR WITH THE ARRIVAL OF THE
STORMS...PERSISTING INTO TUESDAY MORNING WITH FOG/BR AND SHOWERS
LINGERING INTO TUESDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  68  78  55  73 /  90  50   0   0
INL  65  76  52  75 /  90  40   0   0
BRD  70  81  57  78 /  80  30   0   0
HYR  73  82  55  76 /  70  60   0   0
ASX  70  79  54  71 /  80  80   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

UPDATE...GRANING
Hazardous weather outlook, Jul 21, 7:06 PM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
806 PM CDT MON JUL 21 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-230115-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
806 PM CDT MON JUL 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL SPREAD EAST ACROSS THE
NORTHLAND OVERNIGHT. THE STORMS ARE EXPECTED TO REACH THE
INTERNATIONAL FALLS AND BRAINERD AREAS AROUND 1000 PM...MOVE INTO
THE HIBBING AND TWIN PORTS AREA AROUND MIDNIGHT...THEN TRACK OVER
NORTHERN WISCONSIN THROUGH THE EARLY MORNING HOURS.

ANY STORMS OVERNIGHT WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING
WINDS AND HAIL...ALONG WITH TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY. THE OPPORTUNITY FOR
MORE STORMS ARRIVES THURSDAY NIGHT AND LASTS THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

THE ITASCA COUNTY SKYWARN SPOTTER NETWORK HAS BEEN ACTIVATED TO
CALL IN ANY STORM REPORTS OVERNIGHT.

LSZ121-140>148-230115-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
806 PM CDT MON JUL 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL TRACK OVER WESTERN LAKE SUPERIOR MAINLY AFTER
MIDNIGHT. THESE STORMS WILL HAVE THE POTENTIAL FOR DAMAGING WINDS
AND HAIL...FREQUENT LIGHTNING...AND TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL LINGER OVER WESTERN LAKE SUPERIOR TUESDAY
MORNING. THE OPPORTUNITY FOR MORE STORMS ARRIVES FOR THE WEEKEND.

GRANING

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Jul 21, 11:54 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1254 AM CDT TUE JUL 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 AM     NON-TSTM WND DMG HILL CITY               46.99N 93.60W
07/22/2014                   AITKIN             MN   AMATEUR RADIO

            8 INCH DIAMETER TREE DOWN BLOCKING HIGHWAY 169. POWER
            OUTAGE.

1247 AM     TSTM WND DMG     5 E SQUAW LAKE          47.63N 94.03W
07/22/2014                   ITASCA             MN   AMATEUR RADIO

            DEAD TREE 14 TO 16 INCHES IN DIAMETER DOWN.

&&

KK
Local storm report, Jul 22, 12:07 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
107 AM CDT TUE JUL 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 AM     TSTM WND DMG     HILL CITY               46.99N 93.60W
07/22/2014                   AITKIN             MN   AMATEUR RADIO

            8 INCH DIAMETER TREE DOWN BLOCKING HIGHWAY 169. POWER
            OUTAGE.

&&

KK
Local storm report, Jul 22, 12:10 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
110 AM CDT TUE JUL 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 AM     TSTM WND GST     AITKIN                  46.53N 93.71W
07/22/2014  E70 MPH          AITKIN             MN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN THROUGHOUT THE COUNTY

&&

KK
Local storm report, Jul 22, 12:11 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
111 AM CDT TUE JUL 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 AM     TSTM WND DMG     FLOODWOOD               46.93N 92.92W
07/22/2014                   ST. LOUIS          MN   TRAINED SPOTTER

            TREES DOWN. ONE WAS 12 INCHES IN DIAMETER.

&&

KK
Local storm report, Jul 22, 12:17 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
117 AM CDT TUE JUL 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 AM     TSTM WND DMG     GRAND LAKE              46.88N 92.40W
07/22/2014                   ST. LOUIS          MN   PUBLIC

            POWER OUTAGE.

&&

KK
Special weather statement, Jul 22, 12:20 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
120 AM CDT TUE JUL 22 2014

MNZ012-019-020-220700-
CENTRAL ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-SOUTHERN LAKE/NORTH
SHORE-
120 AM CDT TUE JUL 22 2014

...STRONG STORMS IN THE EMBARRASS AND BABBITT AREA...

AT 116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SKIBO...MOVING EAST AT 45 MPH.

EXPECT WIND GUSTS AROUND 40 MPH...FREQUENT LIGHTNING...AND HEAVY
DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  RIDGE BY 125 AM...
  BABBITT BY 130 AM...
  WHYTE BY 145 AM...

IF OUTDOORS...BE ALERT FOR FALLING TREES AND LOOSE OBJECTS THAT MAY
BE BLOWN AROUND.

LAT...LON 4782 9143 4728 9135 4729 9229 4770 9237

GRANING

The radar

The Duluth radar (KDLH), 19 km away, was scanning. The volume nearest the first event began at 06:22 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
July 22, 12:21 AM CST
Where
Douglas County, 1.46 mi NNW of East End
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.700, -92.060

A large tree limb fell onto a garage.

Thunderstorm Wind, Douglas

When
July 22, 12:37 AM CST
Where
Douglas County, 0.47 mi E of Poplar
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.580, -91.790

A large tree about 24 inches in diameter was blown down onto a fence.

Thunderstorm Wind, Douglas

When
July 22, 12:38 AM CST
Where
Douglas County, 3.11 mi NNE of Poplar
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.620, -91.770

Several structures were damaged. Shingles were peeled off and soffits were uplifted.

Thunderstorm Wind, Bayfield

When
July 22, 1:00 AM CST
Where
Bayfield County, 0.84 mi SE of Iron River
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.560, -91.410

Multiple 4 to 5 inch diameter tree limbs were knocked down and corn was flattened.

Thunderstorm Wind, Bayfield

When
July 22, 1:14 AM CST
Where
Bayfield County, 1.46 mi NNE of Sand Bay
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.950, -90.890

Several large trees were down on Little Sand Bay Road.

Thunderstorm Wind, Bayfield

When
July 22, 1:20 AM CST
Where
Bayfield County, 0.84 mi NE of Salmo
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.790, -90.860

A 5 to 6 inch diameter tree was broken.

Thunderstorm Wind, Ashland

When
July 22, 1:21 AM CST
Where
Ashland County, 1.46 mi NNW of Ashland
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
46.600, -90.890

There was a measured 54 knot wind gust at the Ashland Marina.

Thunderstorm Wind, Ashland

When
July 22, 1:25 AM CST
Where
Ashland County, 1.46 mi NNW of Ashland
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
46.600, -90.890

There was a 54 knot wind gust measured at the Ashland Marina.

Hail, Sawyer

When
July 22, 2:56 AM CST
Where
Sawyer County, 2 mi SW of Moose Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.010, -91.060

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533970, 533971, 533972, 533973, 533974, 533975, 533976, 533977, 533969.